Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated Hematocrit and Testosterone Injections
Feb 6, 2013

Nelson,

I'm one of the unfortunate people that experiences elevated RBC and hematocrit when on testosterone injection treatment, long term. I've been down this road before, where at one point I had to do a couple phlebotomy treatments.

My new endocrinologist wants me to stay off all testosterone for a month, then see how my levels are.

I protested this because when my levels plummet, I get really sickly and experience mental confusion. (I'm 44, btw).

So, I contacted him through our medical center online portal asking to be placed at least on Androgel to get me through, or reducing my injection from 1CC to 1/2CC.

I have felt so much better doing 1CC of cypionate, so this is very upsetting.

No endocrine doc in the past has asked me to stay off testosterone for a month, after being on replacement therapy for years -- intuitively, it sounds bad.

I am tempted to go for a second opinion in a different clinic.

In the mean time, I wonder what you've seen and/or experienced with this -- I posted a question to a bodybuilding forum, some men seem accustomed to donating blood periodically (the equivalent of a phlebotomy) -- which seems okay, and it doesn't bother me, but I wonder of the long term consequences (if any) of having your body produce more than you need.

What else is there that you know people are doing to deal with this?

Thanks.

Response from Mr. Vergel

If you are HIV+, you cannot donate blood. So your doctor has to write an order for you to get blood drained. Usually 2-4 units decrease hematocrit from 54 down to 49. HIV negative men who are not gay can donate. But I have heard that some healthy men with high hematocrit have been turned away from donation centers. You can read more about hematocrit reduction here: How to Prevent Heart Attacks if You are Using Testosterone

Any physician can order a phlebotomy. Your primary care doctor can do that.

Taking a month break will decrease your hematocrit. That is a no brainer. But what you know is also a no brainer is your decreased quality of life.

If you do not have a primary care doctor who knows about side effect management of TRT, you can search for some here:

How to find a doctor that knows how to manage testosterone replacement therapy

If you have no insurance, email me at the email shown on testosteronewisdom.com

Good luck. It sucks to know your information better than a doctor.

Nelson



Previous
total loss of energy
Next
Re: Lipodystrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement